Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Adaptive finite element methods for the Stokes problem with discontinuous viscosity


Authors: Andrea Bonito and Denis Devaud
Journal: Math. Comp. 84 (2015), 2137-2162
MSC (2010): Primary 41A35, 65N15, 65N30; Secondary 65Y20, 65N50
DOI: https://doi.org/10.1090/S0025-5718-2015-02935-4
Published electronically: March 10, 2015
MathSciNet review: 3356022
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Discontinuity in viscosities is of interest in many applications. Classical adaptive numerical methods perform under the restricting assumption that the discontinuities of the viscosity are captured by the initial partition. This excludes applications where the jump of the viscosity takes place across curves, manifolds or at a priori unknown positions. We present a novel estimate measuring the distortion of the viscosity in $ L^{q}$ for a $ q<\infty $, thereby allowing for any type of discontinuities. This estimate requires the velocity $ \mathbf {u}$ of the Stokes system to satisfy the extra regularity assumption $ \nabla \mathbf {u} \in L^{r}(\Omega )^{d\times d}$ for some $ r>2$. We show that the latter holds on any bounded Lipschitz domain provided the data belongs to a smaller class than those required to obtain well-posedness. Based on this theory, we introduce adaptive finite element methods which approximate the solution of Stokes equations with possible discontinuous viscosities. We prove that these algorithms are quasi-optimal in terms of error compared to the number of cells. Finally, the performance of the adaptive algorithm is numerically illustrated on insightful examples.


References [Enhancements On Off] (What's this?)

  • [1] W. Bangerth, R. Hartmann, and G. Kanschat, deal.II--a general-purpose object-oriented finite element library, ACM Trans. Math. Software 33 (2007), no. 4, Art. 24, 27. MR 2404402 (2009b:65292), https://doi.org/10.1145/1268776.1268779
  • [2] Eberhard Bänsch, Pedro Morin, and Ricardo H. Nochetto, An adaptive Uzawa FEM for the Stokes problem: convergence without the inf-sup condition, SIAM J. Numer. Anal. 40 (2002), no. 4, 1207-1229. MR 1951892 (2004e:65127), https://doi.org/10.1137/S0036142901392134
  • [3] Peter Binev, Wolfgang Dahmen, and Ron DeVore, Adaptive finite element methods with convergence rates, Numer. Math. 97 (2004), no. 2, 219-268. MR 2050077 (2005d:65222), https://doi.org/10.1007/s00211-003-0492-7
  • [4] Peter Binev, Wolfgang Dahmen, Ronald DeVore, and Pencho Petrushev, Approximation classes for adaptive methods, Serdica Math. J. 28 (2002), no. 4, 391-416. MR 1965238 (2004b:65176)
  • [5] Peter Binev and Ronald DeVore, Fast computation in adaptive tree approximation, Numer. Math. 97 (2004), no. 2, 193-217. MR 2050076 (2005e:65223), https://doi.org/10.1007/s00211-003-0493-6
  • [6] M. Š. Birman and M. Z. Solomjak, Piecewise polynomial approximations of functions of classes $ W_{p}{}^{\alpha }$, Mat. Sb. (N.S.) 73 (115) (1967), 331-355 (Russian). MR 0217487 (36 #576)
  • [7] Andrea Bonito, J. Manuel Cascón, Pedro Morin, and Ricardo H. Nochetto, AFEM for geometric PDE: the Laplace-Beltrami operator, Analysis and numerics of partial differential equations, Springer INdAM Ser., vol. 4, Springer, Milan, 2013, pp. 257-306. MR 3051405, https://doi.org/10.1007/978-88-470-2592-9_15
  • [8] Andrea Bonito, Ronald A. DeVore, and Ricardo H. Nochetto, Adaptive finite element methods for elliptic problems with discontinuous coefficients, SIAM J. Numer. Anal. 51 (2013), no. 6, 3106-3134. MR 3129757, https://doi.org/10.1137/130905757
  • [9] Andrea Bonito, Jean-Luc Guermond, and Francky Luddens, Regularity of the Maxwell equations in heterogeneous media and Lipschitz domains, J. Math. Anal. Appl. 408 (2013), no. 2, 498-512. MR 3085047, https://doi.org/10.1016/j.jmaa.2013.06.018
  • [10] Andrea Bonito and Ricardo H. Nochetto, Quasi-optimal convergence rate of an adaptive discontinuous Galerkin method, SIAM J. Numer. Anal. 48 (2010), no. 2, 734-771. MR 2670003 (2011k:65152), https://doi.org/10.1137/08072838X
  • [11] Albert Cohen, Wolfgang Dahmen, Ingrid Daubechies, and Ronald DeVore, Tree approximation and optimal encoding, Appl. Comput. Harmon. Anal. 11 (2001), no. 2, 192-226. MR 1848303 (2002g:42048), https://doi.org/10.1006/acha.2001.0336
  • [12] Albert Cohen, Ronald DeVore, and Ricardo H. Nochetto, Convergence rates of AFEM with $ H^{-1}$ data, Found. Comput. Math. 12 (2012), no. 5, 671-718. MR 2970853, https://doi.org/10.1007/s10208-012-9120-1
  • [13] Stephan Dahlke, Wolfgang Dahmen, and Karsten Urban, Adaptive wavelet methods for saddle point problems--optimal convergence rates, SIAM J. Numer. Anal. 40 (2002), no. 4, 1230-1262. MR 1951893 (2004g:42039), https://doi.org/10.1137/S003614290139233X
  • [14] Ronald A. DeVore, Nonlinear approximation, Acta numerica, 1998, Acta Numer., vol. 7, Cambridge Univ. Press, Cambridge, 1998, pp. 51-150. MR 1689432 (2001a:41034), https://doi.org/10.1017/S0962492900002816
  • [15] Willy Dörfler, A convergent adaptive algorithm for Poisson's equation, SIAM J. Numer. Anal. 33 (1996), no. 3, 1106-1124. MR 1393904 (97e:65139), https://doi.org/10.1137/0733054
  • [16] Vivette Girault and Pierre-Arnaud Raviart, Finite Element Methods for Navier-Stokes Equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. Theory and algorithms. MR 851383 (88b:65129)
  • [17] Jun Hu and Jinchao Xu, Convergence and optimality of the adaptive nonconforming linear element method for the Stokes problem, J. Sci. Comput. 55 (2013), no. 1, 125-148. MR 3030706, https://doi.org/10.1007/s10915-012-9625-4
  • [18] F. Jochmann, An $ H^s$-regularity result for the gradient of solutions to elliptic equations with mixed boundary conditions, J. Math. Anal. Appl. 238 (1999), no. 2, 429-450. MR 1715492 (2001b:35078), https://doi.org/10.1006/jmaa.1999.6518
  • [19] Yaroslav Kondratyuk and Rob Stevenson, An optimal adaptive finite element method for the Stokes problem, SIAM J. Numer. Anal. 46 (2008), no. 2, 747-775. MR 2383210 (2009b:65312), https://doi.org/10.1137/06066566X
  • [20] V. Maz'ya and J. Rossmann, $ L_p$ estimates of solutions to mixed boundary value problems for the Stokes system in polyhedral domains, Math. Nachr. 280 (2007), no. 7, 751-793. MR 2321139 (2008m:35280), https://doi.org/10.1002/mana.200610513
  • [21] Norman G. Meyers, An $ L^{p}$e-estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Scuola Norm. Sup. Pisa (3) 17 (1963), 189-206. MR 0159110 (28 #2328)
  • [22] Rob Stevenson, Optimality of a standard adaptive finite element method, Found. Comput. Math. 7 (2007), no. 2, 245-269. MR 2324418 (2008i:65272), https://doi.org/10.1007/s10208-005-0183-0
  • [23] Rob Stevenson, The completion of locally refined simplicial partitions created by bisection, Math. Comp. 77 (2008), no. 261, 227-241 (electronic). MR 2353951 (2008j:65219), https://doi.org/10.1090/S0025-5718-07-01959-X
  • [24] Luc Tartar, An Introduction to Sobolev Spaces and Interpolation Spaces, Lecture Notes of the Unione Matematica Italiana, vol. 3, Springer, Berlin, 2007. MR 2328004 (2008g:46055)
  • [25] R. Verfürth, A posteriori error estimators for the Stokes equations, Numer. Math. 55 (1989), no. 3, 309-325. MR 993474 (90d:65187), https://doi.org/10.1007/BF01390056

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A35, 65N15, 65N30, 65Y20, 65N50

Retrieve articles in all journals with MSC (2010): 41A35, 65N15, 65N30, 65Y20, 65N50


Additional Information

Andrea Bonito
Affiliation: Department of Mathematics, Texas A&M University, TAMU 3368, College Station, Texas 77843
Email: bonito@math.tamu.edu

Denis Devaud
Affiliation: EPFL SMA, CH-1015, Lausanne, Switzerland
Email: denis.devaud@epfl.ch

DOI: https://doi.org/10.1090/S0025-5718-2015-02935-4
Received by editor(s): June 23, 2013
Received by editor(s) in revised form: December 1, 2013, and January 10, 2014
Published electronically: March 10, 2015
Additional Notes: The first author was partially supported by NSF grant DMS-1254618 and ONR grant N000141110712
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society